“Dietary Supplement” Contains Potentially Harmful Pharmaceutical Ingredients
Wallingford, CT - July 25, 2012 – The U.S. Food and Drug Administration (FDA) is warning consumers that Reumofan Plus, marketed as a “natural” dietary supplement for pain relief and other serious conditions, contains several active pharmaceutical ingredients not listed on the label that could be harmful.
Consumers who are currently taking Reumofan Plus or who have recently stopped taking the product should immediately consult a health care professional. Consumers should not buy or start using the product.
Reumofan Plus is labeled in Spanish and promoted for treating arthritis, muscle pain, osteoporosis, bone cancer, and other conditions. The product is manufactured in Mexico by Riger Naturals and sold in some retail outlets, at flea markets, and on various internet sites.
The FDA has worked closely with the Mexican government on this matter. The Mexican Ministry of Health has issued a health warning to the public and ordered Riger Naturals to recall the product.
The FDA has received multiple reports of adverse events associated with the use of Reumofan Plus, including liver injury, sudden worsening of blood sugar levels, weight gain, swelling, leg cramps, and kidney function problems.
An FDA laboratory analysis of Reumofan Plus found that it contains:
- diclofenac sodium – a prescription non-steroidal anti-inflammatory drug (NSAID) that may cause increased risk of cardiovascular events such as heart attack and stroke, as well as serious gastrointestinal (GI) adverse events including bleeding, ulceration, and fatal perforation (causing a hole) of the stomach and intestines.
- methocarbamol – a prescription muscle relaxant that can cause sedation, dizziness, low blood pressure, and impair mental or physical abilities when performing tasks such as driving a motor vehicle or operating machinery.
These ingredients also may interact with other medications and result in serious side effects.
The Mexican Ministry of Health discovered that at least one lot of the product contains the corticosteroid dexamethasone, a drug that acts as an anti-inflammatory and immune system suppressant.
According to FDA adverse events reports, consumers reported symptoms suggesting that some lots of Reumofan Plus may contain corticosteroids.
At least one report from a health care professional treating a patient with adverse events from using Reumofan Plus, confirmed adrenal suppression. Abrupt discontinuation of corticosteroids after long-term or high dose use can cause fatigue, nausea, low blood pressure, low blood sugar levels, fever, muscle, and joint pain, dizziness, and fainting.
Health care professionals are urged to ask their patients about use of Reumofan Plus and other products marketed as dietary supplements when patients present with unexplained symptoms that suggest NSAID toxicity, depression, or the use or abrupt discontinuation of corticosteroids.
Additionally, health care professionals should evaluate patients who have used Reumofan Plus for drug and disease interactions involving diclofenac, methocarbamol, and corticosteroids, and consider whether a corticosteroid taper regimen may be appropriate in those who have used Reumofan Plus.
Health care professionals and consumers are encouraged to report any adverse events related to Reumofan Plus to FDA’s MedWatch Safety Information and Adverse Event Reporting Program.
For more information and updates, read the warning on the FDA website.